Powered by WebAds

Monday, February 15, 2010

Side Effects

I've lost 20 kilo (that's 44 pounds), thanks to the Xeloda. (read more here)

I look and feel better than I have in years. 

I told my oncologist, I want to stay on this chemo until I lose at least another 15-20 kilo!

It's a great drug; it "kills cancer and my appetite -- two for the price of one!"

I almost feel like I cheated.  I did not exercise, I did not diet.  The chemo removed my appetite, so I just did not eat.  It was not difficult.  If I ate even a tiny bit too much, I got nauseous. 

The chemo seems to have heightened my sense of smell, so that even the smell of food completely turns my stomach. 

In fact, everything turns my stomach.

It is not difficult to refrain from food when the very thought of eating makes you sick.

I did not suffer from lack of food, but my stomach... that's another story.

Loss of appetite, an upset stomach, hypersensitivity to smell, these are just the tip of the iceberg....

I am tired... all the time
My hands are dry; the skin by my thumb keeps cracking.  It hurts.
My feet are dry; sometimes a layer of skin just peels off my toes.  Davka (ironically), this does not hurt, but it is kind of freaky.
I am thirsty... all the time.
I have diarrhea, almost every day. (Apparently from the Tykerb, and not the Xeloda)
I have constipation, almost every day.
My stomach hurts, almost all the time.
I am frequently nauseous, even when I am hungry.
I have neuropathy.
I have no more strength in my hands or fingers -- I cannot open jars, bottles, or even plastic bags.
I have difficulty closing buttons and clasps.
I drop things.
I forget things.  (yeah, I forgot things before, but it's worse)
I am cold all the time (my oncologist says that's not connected to the chemo, but I'm not convinced)

Oh yeah, and I still have almost no hair.

As if that's not enough, I have another list of effects that are caused by the actual cancer:
My back hurts.
My ribs hurt.
It hurts if I stand too long.
It hurts if I sit on a chair that is not cushioned.
I am hypersensitive to touch.
It hurts when someone pokes me.
It hurts when my kids rest their heads on my shoulders.
It hurts when someone accidentally knocks into me.

I am in pain all the time.

I laugh about how pain is not such a big deal: "that is why God created pain killers."

But pain is a big deal... especially when you know that it won't go away.

I will spend the rest of my life "managing" my pain.

This is my life.

I deal.

But it is not easy.



Please daven (or send happy, healing thoughts) for RivkA bat Teirtzel.

With love and optimism,
RivkA

ps. Just so we're clear, if you read this and then look at me with droopy eyes, I will ban you from reading my blog!  (Empathy is fine, sympathy I can deal with, but pity is just not on the menu!)

18 comments:

MommaMindy said...

I am glad you started with the good news. The list of bad news was so long, I hurt just reading it. But, you have to live it. It never really goes away, does it? Once the disease is gone, you deal with the side effects of treatment. But, on the upside, the disease is dying....

adena said...

So sorry to hear about all the yucky side effects, and the pain. I, too, am dealing with nausea these days and it really sucks! It's so hard to function and think when you are nauseous! But I'm glad to hear that you are happy with your new svelte shape :-)

SuperJennie said...

I thoroughly enjoy your blog. Xeloda was rough for me too although I did not much weight (BUMMER). There are specialists in pain management who might be able to help you. I've experimented with several and now have a combination that works for me. A friend of mine swears by marijuana for her bone pain (of course, it'll give you munchies and back comes the weight).

In the Sisterhood of Stage IV,
Jen

Staying Afloat said...

I'm really glad you shared this with us. I just wish by writing it out it would fly away.

(On a completely separate note, my captcha is "slizedd", and I keep picturing an olympic sport with a lizard on a sled.)

Henya said...

I neede to read it. I have been howling with pain since Friday, yet it is not that bad. You have put it in perspective.

Baila said...

I wish RivkA that the second list was much, much shorter.

On the other hand, I hope you went out and bought yourself some really hot new clothing. Magia lach!

michele said...

Thinking of you.

Robin said...

The rest of it aside, having to deal with both diarrhea and constipation at the same time seems horribly unfair. Maybe the universe could pick just one or the other to stick you with.

xoxox

zahava said...

You really do look wonderful! (I tried to find you after the presentations last night to tell you, but missed you.) Just wish that the "price" of the weight-loss wasn't so steep!

Am I dating myself to admit that your beginning with looking good, but ending with feeling less-than-good made me instantaneously think of Billy Crystal?! Spoofing Fernando Lamas on SNL?!

Dahling.... It's not how you feel... It's how you loooook.... And you... you look mah-va-lous!

You DO look marvelous! Here's to hoping that you will soon feel more marvelous too!

Hopefully, your doctors can help you "manage" some of the symptoms more effectively. Sending you some good "ju-ju!"

Anonymous said...

Dear RivkA,

No wonder you are 'A little Down', your previous post. Wishing I could give you the biggest of hugs. And looking forward to seeing you in the summer.

-Na'amah
PS. Have you tried raspberry leaf tea and/or peppermint tea? The former helped with nausea during pregnancy and the latter helps me loads with stomach problems from IBS.

RivkA with a capital A said...

Momma Mindya -- in my case, the disease is never gone, so I am constantly dealing with both the disease and the side effects of treatment. on the other hand, the treatment seems to be working. so, overall, living with it sounds like a good option to me.

Adena -- svelte might be a bit of an exaggeration, but I do have a waist again ("that hasn't happened for the longest time...")

Super Jennie -- when I remember to take the pain killers regularly, they are usually enough. every once in a while, the pain is really strong and my regular pain killers (Optalgin and Algolysin) don't do the trick. but I am reluctant to take anything stronger because the other stuff (Percocet) really knocks me out! Haven't tried marijuana....

Staying Afloat -- that's what I wish too.....

Henya -- pain is pain. I hope you are feeling better!

Baila -- I hate shopping. So, no hot new clothes for me. Besides, I am just not a "hot new clothes" type of gal. I would, however, be very happy to fit into my nice old comfy clothes. You know, the ones I saved all these years, because maybe someday....

Michele -- I hope they are good thoughts!

Robin -- it definitely seems unfair to suffer from both! neither one is very fun.

Zahava -- you make me laugh! I think of that line ALL THE TIME!!

Na'amah -- I can't wait to see you! thanks for the suggestions.

zahava said...

Zahava -- you make me laugh!

YAY! Mission accomplished! :-D

Batya said...

No wonder you're feeling down.
refuah shleimah
lots of love

rickismom said...

[Well, I am glad I can lose weight without all those side effects!] A shame that you feel so bad and can't enjoy the added energy weight loss usually brings.

mikimi said...

thinking of you and wishing there was something/anything I could do.

RivkA with a capital A said...

Zahava -- you are so cute! you did it again!

Batya -- all these ups and my downs make me feel like I'm riding a rollercoaster!

Ricki's Mom -- who said I'm not enjoying it? I wish I could have lost the weight without the cancer or the side effects, but everything has it's advantages and disadvantages. I certainly enjoy not schlepping around all that extra weight.

Mikimi -- just being there is enough

Anonymous said...

dear rifka,i can relate to most all of it,i suffer from most of that crap ,but get this i found all the weight you lost,it all came to me,i would love to return it to its rightful owner ,thanks for letting me know,my problem is that i dont have painkillers,but people have suggested pot,but i need to stay foccused and in control im not ready to give that up as well,lrt me know where and when to deliver the weight and muffins ,and by the way,you can look at me with the droopy eyes,im getting sick of being told beshaa tova,your blooming!!!keep smiling,or ill send you some really bad jokes in the same pkg yours truly loonytunes

RivkA with a capital A said...

loonytunes -- didn't your mom teach you that it's not polite to return gifts. please, if you don't like the extra weight, give it to someone who wants it! not me!!

I think I got lost somewhere between the droopy eyes and the b'sha'ah tovah.

You scare me. I know you will hit me if I look at you with droopy eyes. So, I'm not falling for that one.

What does it mean "you're blooming"???? What are you, a flower?? Who says that??